+44 1223 790975
Introduction: Direct intra-ophthalmic artery infusion of chemotherapy has emerged as a front-line treatment modality for both early and advanced forms of retinoblastoma. The procedure has become common practice for neurointerventionalists at institutions with major ophthalmology centers. We present a case series of patients who manifest an autonomic reaction of acute hypoxemia, hypocapnia, hypotension, and bronchospasm consistent with trigeminocardiac reflex. We report our experience with this reaction, which is commonly seen during pediatric strabismus surgery but until now, rarely seen in the neuroangiography suite.
Methods: We retrospectively reviewed our 5-year experience with intra-ophthalmic artery chemotherapy infusion for retinoblastoma. Procedure notes, anesthetic records, patient characteristics, and chemotherapeutic agents used were reviewed.
Results: Over a 5-year period, 199 treatment sessions were performed in 49 patients. Twenty-eight TCR events were observed in 18 patients. Twenty-seven of these were quickly terminated following interruption of chemotherapy infusion, ventilatory support, and administration of pressor agents. In one case the procedure was aborted due to the prolonged duration of the reflex. There were no permanent sequelae.
Conclusions: We found an appreciable incidence of trigeminocardiac reflex to intra-ophthalmic artery infusion of chemotherapy in patients with retinoblastoma. Both interventionalists and anesthesiologists should be aware of this potential event and be prepared to provide immediate resuscitative measures.